Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 184, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2009, 10:21 PM CDT for Marion County, Illinois. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 16, 2009, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:29 PM CDT | TSTM WND DMG | Salem, IL | NUMEROUS TREES...POWER LINES...AND ROAD SIGNS BLOWN OVER IN SALEM. |
| Jul 16, 10:29 PM CDT | TSTM WND GST 51 | 1 Sse Tonti, IL | 51 MPH GUST AT SALEM AIRPORT |
| Jul 16, 10:30 PM CDT | TORNADO | Iuka, IL | 2 BARNS DESTROYED NEAR IUKA...POSSIBLE TORNADO |
| Jul 16, 10:35 PM CDT | TSTM WND DMG | Iuka, IL | REPORT OF NUMEROUS TREES DOWN IN TOWN WITH TREES ON HOUSES AND STREETS BLOCKED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 170321
SVRLSX
ILC121-170400-
/O.NEW.KLSX.SV.W.0184.090717T0321Z-090717T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1100 PM CDT
* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OMEGA...OR 6 MILES NORTHEAST OF SALEM...AND MOVING SOUTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
OMEGA...
STEPHEN FORBES STATE PARK...
HELM...
IUKA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3848 8871 3859 8914 3882 8914 3882 8870
3849 8870
TIME...MOT...LOC 0321Z 296DEG 30KT 3866 8884
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:44 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 16, 6:44 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 644 PM CDT THU JUL 16 2009 .DISCUSSION... /420 PM CDT THU JUL 16 2009/ THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT MOVES SE THROUGH THE REGION. FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO 12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC. OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW. KANOFSKY && .AVIATION... /635 PM CDT THU JUL 16 2009/ FOR THE 00Z TAFS... PRIMARY CONCERN FOR THE REST OF THE EVENING IS PRECIPITATION ASSOCIATED WITH THE COLD FRONT WHICH WILL MOVE THROUGH THE AREA...AND IT LOOKS LIKE THE RAIN AND THUNDERSTORMS ARE RAPIDLY DRYING UP. IF THIS TREND CONTINUES THE FRONT WILL JUST GO THROUGH WITH ISOLATED SPRINKLES AND SOME VFR CIGS IN THE 3500-5000FT RANGE. WIND WILL SWING AROUND TO THE NORTHWEST AND INCREASE TO 10-15KTS THIS EVENING BEHIND THE FRONT. CIGS SHOULD SCATTER OUT IN MOST LOCATIONS BY MIDNIGHT OR SHORTLY THEREAFTER. NORTHWEST FLOW...VFR CUMULUS...AND SOME SOME GUSTS TO 20KTS WILL CONTINUE ON FRIDAY. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 16, 4:11 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 411 PM CDT THU JUL 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 411 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
In the hours before
Local storm report, Jul 16, 8:42 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL ALTON 38.90N 90.15W
07/16/2009 E0.88 INCH MADISON IL TRAINED SPOTTER
INTERSECTION OF IL HWY 3 AND WASHINGTON ST
&&
EVENT NUMBER LSX0900022
MILLERLocal storm report, Jul 16, 8:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
848 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 N BETHALTO 38.93N 90.05W
07/16/2009 E1.00 INCH MADISON IL TRAINED SPOTTER
NORTH SIDE OF BETHALTO...MOSTLY DIMES TO NICKELS...BUT
A FEW QUARTERS
&&
EVENT NUMBER LSX0900023
MILLERLocal storm report, Jul 16, 8:54 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL HAZELWOOD 38.78N 90.36W
07/16/2009 E0.75 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900024
MILLERLocal storm report, Jul 16, 9:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST ST. CHARLES 38.79N 90.52W
07/16/2009 E50 MPH ST. CHARLES MO TRAINED SPOTTER
NEAR INTERSECTION OF HWY 370 AND ELM ST...REPORTED BY
RETIRED NWS EMPLOYEE...WINDS IN EXCESS OF 50 MPH AND
0.82 INCHES OF PRECIP IN 25 MINUTES
&&
EVENT NUMBER LSX0900025
MILLERLocal storm report, Jul 16, 9:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
07/16/2009 M54 MPH ST. LOUIS MO ASOS
54 MPH GUST REPORTED AT LAMBERT INTL AIRPORT AT 852 PM
&&
EVENT NUMBER LSX0900026
MILLERSpecial weather statement, Jul 16, 9:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 950 PM CDT THU JUL 16 2009 ILZ098-MOZ061-063-170345- CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO- 950 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CHARLES...ST. LOUIS AND SOUTHERN CALHOUN COUNTIES UNTIL 1045 PM CDT... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. PAUL...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OFALLON... COTTLEVILLE... ST. PETERS... ST. CHARLES... CHESTERFIELD... BRIDGETON... MARYLAND HEIGHTS... HAZELWOOD... FLORISSANT... ST. ANN... WOODSON TERRACE... MANCHESTER... CREVE COEUR... TOWN AND COUNTRY... BERKELEY... BLACK JACK... KINLOCH... OVERLAND... ST. JOHN... FERGUSON... MILLER
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:20 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison, Montgomery | 40 min |
| Jul 16, 10:04 PM CDT | Areal Flood Advisory | LSX | Bond, Fayette | 6 hr |
| Jul 16, 10:28 PM CDT | Tornado Warning | LSX | Marion | 32 min |
| Jul 16, 10:44 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.